Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

June 25, 2023Jackson County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 25, 2023, 6:21 PM EDT for Jackson County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 6:21 PM EDT (22:21 UTC)
Expired
Jun 25, 2023, 6:45 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
40

County Jackson County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS83 KIND 252221
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Sun Jun 25 2023
 
INZ071-072-252245-
Jackson IN-Jennings IN-
621 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of southern Jackson and
southwestern Jennings Counties through 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 11 miles southwest of Seymour, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Seymour around 635 PM EDT.

This includes Interstate 65 between mile markers 37 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 800 PM EDT for south central
and southeastern Indiana.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8609 3876 8614
      3878 8618 3887 8621 3898 8553 3888 8554
      3888 8557 3885 8557 3885 8561 3882 8561
      3882 8570 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 2221Z 260DEG 49KT 3884 8605 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Updike

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 25, 5:23 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 25, 5:23 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
523 PM EDT Sun Jun 25 2023

.Mesoscale Update...
Issued at 523 PM EDT Sun Jun 25 2023

Severe threat continues across the southeast forecast area and far
east central areas. Although some CIN is present, storms remain
potent in the aforementioned areas with plentiful instability
continuing. Some isolated cells continue to develop a bit behind the
line as well and will watch these for potential hail. Bulk of storms
will be out of the area by 630 to 700 PM.

Behind the thunderstorms, clearing and drier air moving in has
allowed good mixing. Winds will gust into the 35 to perhaps 45 mph
range and temperatures will warm back into the 90s some areas.
(Lawrenceville, IL reported 101 degrees but that is an outlier).

&&

.Short Term...(This evening through Monday)
Issued at 305 PM EDT Sun Jun 25 2023

* Strong to severe storms will continue this afternoon
* Chances for rain return mainly on Monday

For the details about the severe storms this afternoon, please see
the mesoscale discussions.

Tonight...

Much of if not all of the convection will be east of the area by
00Z. Will keep some low PoPs in the east and southeast early tonight
to cover stragglers.

Some additional showers may develop later this evening into the
overnight across mainly the northern forecast area in wrap around
forcing from the system. Will have some low PoPs there.

Lows tonight will be in the 60s.

Monday...

An upper level low near eastern Lower Michigan will swing a trough
through the area on Monday. Enough moisture will remain with the
system to generate scattered to numerous showers, mainly in the
afternoon when some instability builds. Highest PoPs will be in the
northeast, closest to the upper low.

Some thunder will be possible with the instability, but severe
storms are not expected.

Highs will be in the 70s northeast where more clouds will be to the
middle 80s southeast with more sun.

&&

.Long Term...(Monday night through Sunday)
Issued at 305 PM EDT Sun Jun 25 2023

Monday night into Tuesday...

The upper level low to the northeast will continue to influence the
northeast portions of central Indiana with chances for rain
continuing at times. Temperatures in these areas will remain cooler
than average. To the southwest, less influence from the upper low
will bring fewer clouds and temperatures in the 80s.

Tuesday night into Wednesday...

Surface high pressure will provide dry conditions during this
period. Temperatures will be near normal to a bit below normal in
the northeast.

Wednesday night through Friday...

An upper ridge will attempt to move east and influence the area, but
the axis will remain well west. This will put us on the edge and
allow any energy moving around the edge to perhaps bring some
scattered convection. Will have some low PoPs to account for these.

Temperatures will warm as the ridge gets closer, with highs warming
into the middle 80s to middle 90s by Friday, with warmest
temperatures in the southwest closest to the ridge's influence.

Friday night onward...

An upper low to the north of the area will influence the area along
with a low pressure system. Some timing questions remain, so will
just go with chance PoPs through this period. Temperatures will
remain warm.

&&

.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Sun Jun 25 2023

Impacts:

* Convection developing shortly after 18Z with greatest impacts late
  this afternoon at KBMG and KIND

* Strongest storms may produce brief wind gusts to 50kts

* Dry after 22Z at all terminals

* Non thunderstorm wind gusts up to 25kts through early evening

* MVFR ceilings possible Monday morning

Discussion:

The region remains in a lull at the moment as the atmosphere
organizes for expected robust convective development to initiate
somewhere between 18-19Z ahead of an approaching boundary over
eastern Illinois. KHUF and very possibly KLAF will not be impacted
as convection likely fires east of those terminals. For KBMG and
KIND though...storms will impact between 19-22Z with the potential
for brief damaging wind gusts...large hail and very heavy rainfall.
With the highest confidence in impacts at KIND...will maintain a
tempo group and adjust as needed. Outside of any storms...southwest
winds will continue to gust to around 25kts at times...gradually
transitioning to westerly behind the boundary this evening before
diminishing.

For the overnight into Monday...skies will largely clear tonight
before expansion of MVFR stratocu towards daybreak as the cold pool
associated with the upper low approaches. Winds will become gusty
again Monday from the west with the potential for a few showers by
later in the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50
Short Term...50
Long Term...50
Aviation...Ryan
Hazardous weather outlook, Jun 25, 3:28 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
328 PM EDT Sun Jun 25 2023

INZ021-029>031-036>042-044>049-051>057-060>065-067>072-261930-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Parke-Putnam-Hendricks-Marion-Hancock-
Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Rockville, Montezuma, Rosedale,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton,
Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
328 PM EDT Sun Jun 25 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

A broken line of thunderstorms will move east across the area this
afternoon into early evening. Damaging winds and large hail will be
the main severe threats. A few tornadoes are possible as well. Severe
storms should be east of the area by 800 PM.

Storm motion will be from the west 30 to 40 mph.

Temperatures prior to the storms will warm into the lower and mid 90s
in much of the area with heat indices peaking close to 100 degrees in
some locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times through Tuesday and again
Thursday afternoon through Saturday. Lightning and brief heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-043-261930-
Warren-Fountain-Vermillion-
Including the cities of Williamsport, West Lebanon, Attica,
Covington, Veedersburg, Clinton, and Fairview Park
328 PM EDT Sun Jun 25 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

A few thunderstorms remain possible this afternoon. Severe storms are
no longer expected, but any storm will be capable of producing gusty
winds, hail, and heavy rain.

Storm motion will be from the west 30 to 40 mph.

Warm and humid conditions will persist this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times through Tuesday and again
Thursday afternoon through Saturday. Lightning and brief heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 25, 5:19 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
519 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             1 WNW Spurgeons Corner  39.07N 86.16W
06/25/2023  E0.75 inch       Brown              IN   Public

            Report from mPING: Dime (0.75 in.).

&&

ELB
Local storm report, Jun 25, 5:35 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
535 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     4 ENE Waverly           39.57N 86.21W
06/25/2023                   Johnson            IN   Public

            Multiple public reports of damage to
            structures and heavily damaged roofs off
            Stones Crossing Road in the Kensington Grove
            Neighborhood. Time estimated via radar. *TOR
            POSSIBLE*.

&&

JM
Local storm report, Jun 25, 5:44 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
544 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tornado          3 WNW New Whiteland     39.58N 86.16W
06/25/2023                   Johnson            IN   Public

            Multiple videos sent in on social media of a
            tornado on the ground near Stones Crossing
            Road and State Road 135. Time estimated via
            radar.

&&

JM
Special weather statement, Jun 25, 5:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
550 PM EDT Sun Jun 25 2023

INZ048-055>057-252215-
Rush IN-Johnson IN-Shelby IN-Hancock IN-
550 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of northern Shelby,
southeastern Hancock, Rush and east central Johnson Counties through
615 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rushville to near
Franklin. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rushville.

This includes the following highways...
 Interstate 65 between mile markers 90 and 94.
 Interstate 74 between mile markers 105 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for central and
east central Indiana.

&&

LAT...LON 3950 8530 3947 8616 3974 8573 3979 8545
      3979 8530
TIME...MOT...LOC 2150Z 260DEG 52KT 3971 8558 3950 8599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Updike
Local storm report, Jun 25, 5:59 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
559 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     4 NNW Bargersville      39.57N 86.20W
06/25/2023                   Johnson            IN   Public

            Photos of trees down and roof damage to
            homes in neighborhood south of Center Grove
            HS near intersection of Morgantown and
            Travis Rds. Time estimated via radar. *TOR
            POSSIBLE*.

&&

JM
Special weather statement, Jun 25, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Sun Jun 25 2023

INZ071-072-252245-
Jackson IN-Jennings IN-
621 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of southern Jackson and
southwestern Jennings Counties through 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 11 miles southwest of Seymour, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seymour around 635 PM EDT.

This includes Interstate 65 between mile markers 37 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for south central
and southeastern Indiana.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8609 3876 8614
      3878 8618 3887 8621 3898 8553 3888 8554
      3888 8557 3885 8557 3885 8561 3882 8561
      3882 8570 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 2221Z 260DEG 49KT 3884 8605

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:44 AM EDTSpecial Weather StatementINDClay, Knox, Sullivan, Vigo31 min
Jun 25, 5:15 AM EDTSpecial Weather StatementINDGreene30 min
Jun 25, 5:38 AM EDTSpecial Weather StatementINDKnox37 min
Jun 25, 5:44 AM EDTSpecial Weather StatementINDParke, Vermillion31 min
Jun 25, 5:48 AM EDTSpecial Weather StatementINDGreene27 min
Jun 25, 5:59 AM EDTSpecial Weather StatementINDMartin31 min
Jun 25, 6:10 AM EDTSpecial Weather StatementINDLawrence35 min
Jun 25, 6:14 AM EDTSpecial Weather StatementINDParke31 min
Jun 25, 6:45 AM EDTSpecial Weather StatementINDJackson30 min
Jun 25, 6:47 AM EDTSpecial Weather StatementINDGreene28 min
Jun 25, 2:03 PM EDTSpecial Weather StatementINDTippecanoe27 min
Jun 25, 2:20 PM EDTSevere Thunderstorm WarningINDClinton, Fountain, Montgomery, Tippecanoe25 min
Jun 25, 2:45 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam30 min
Jun 25, 2:50 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe25 min
Jun 25, 3:07 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam, Vigo23 min
Jun 25, 3:09 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam36 min
Jun 25, 3:12 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery33 min
Jun 25, 3:23 PM EDTSevere Thunderstorm WarningINDClay, Monroe, Morgan, Owen, Putnam37 min
Jun 25, 3:29 PM EDTTornado WarningINDBoone, Clinton, Hamilton, Tipton31 min
Jun 25, 3:37 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan38 min
Jun 25, 3:47 PM EDTTornado WarningINDClay, Monroe, Morgan, Owen28 min
Jun 25, 3:56 PM EDTTornado WarningINDHamilton, Madison, Tipton34 min
Jun 25, 4:01 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion, Rush30 min
Jun 25, 4:05 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Martin25 min
Jun 25, 4:07 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin23 min
Jun 25, 4:09 PM EDTAreal Flood AdvisoryINDHendricks, Johnson, Marion, Morgan2 hr
Jun 25, 4:10 PM EDTTornado WarningINDBrown, Monroe, Morgan, Owen50 min
Jun 25, 4:11 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan, Shelby34 min
Jun 25, 4:15 PM EDTTornado WarningINDJohnson, Shelby30 min
Jun 25, 4:19 PM EDTTornado WarningINDDaviess, Greene, Lawrence, Martin41 min
Jun 25, 4:25 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDelaware, Hamilton, Henry, Madison35 min
Jun 25, 4:26 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Martin34 min
Jun 25, 4:31 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence, Monroe44 min
Jun 25, 4:32 PM EDTTornado Warning Tornado observedINDJohnson, Marion, Rush, Shelby28 min
Jun 25, 4:34 PM EDTTornado WarningINDDaviess, Martin26 min
Jun 25, 4:36 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Howard, Madison, Tipton24 min
Jun 25, 4:38 PM EDTSevere Thunderstorm Warning Destructive damage threatINDBartholomew, Brown, Jackson, Monroe52 min
Jun 25, 4:44 PM EDTTornado WarningINDBrown, Jackson, Lawrence, Monroe46 min
Jun 25, 4:52 PM EDTSevere Thunderstorm WarningINDDelaware, Madison38 min
Jun 25, 4:53 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence25 min
Jun 25, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur, Rush, Shelby35 min
Jun 25, 5:06 PM EDTTornado WarningINDJackson39 min
Jun 25, 5:10 PM EDTSevere Thunderstorm WarningINDMartin20 min
Jun 25, 5:36 PM EDTTornado WarningINDJackson, Jennings39 min
Jun 25, 5:50 PM EDTSpecial Weather StatementINDJohnson, Rush, Shelby25 min
Jun 25, 6:59 PM EDTSpecial Weather StatementINDJackson46 min
Jun 25, 7:02 PM EDTAreal Flood AdvisoryINDJackson, Lawrence3 hr

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.